From Perth, Australia:
I was diagnosed with type 1 diabetes about 28 years ago, and sometimes I know when my blood sugar is low, but it often takes some time to register. About three-quarters of the way through an exam, I became aware that not only couldn't I concentrate and was feeling anxious, but I began to sweat. At first I thought there was something wrong with the air conditioning! With 30 minutes to go, I shovelled about 15 jellybeans into my mouth.
I have not yet gotten the results, but I am concerned as I remember feeling very very anxious and unable to collect my thoughts fully. I figure that my performance dropped at least in the last part of the exam. Marks on your degree do follow you for the rest of your life, but I also do not want to feel I should be treated "special" or "disabled" because of my diabetes.
How long before and after taking the jellybeans would my performance have been affected? How do I explain the effects of moderate hypoglycemia during an examination to the examiners? How do I put these comments in an e-mail so they can be considered by the people who grade?
I empathize with your problem. When you started to have symptoms, you were probably having problems concentrating and thinking. These are the hallmarks of neuroglycopenia, the condition in which the brain cells do not get enough glucose to function normally.
I would contact the representative of the sponsoring group for the exam and explain that you had a low blood sugar during the exam. This may not be enough to change their minds. If they do listen, you could have your physician write them a note indicating the kinds of problems you have when hypoglycemia is present. It will be up to them if they allow you to repeat.
If they do allow you to repeat, I would recommend that you ask them for the ability to document your blood sugars during the exam. This will help your credibility and remove a barrier to being able to check your sugar freely and when you need to have this done. You may also think about this for the future for any other exam you may have to take.
Original posting 7 Jul 2003
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.